Alert archive / Texas / Wind Advisories in 2011

Wind Advisory 6, NWS Houston/Galveston, TX

March 5, 201117 counties in Texas

NWS Houston/Galveston, TX issued this wind advisory at Mar 5, 2011, 9:54 AM CST for 17 counties in Texas. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Mar 5, 2011, 9:54 AM CST (15:54 UTC)
Expired
Mar 5, 2011, 6:00 PM CST
In force
8 hr
Issued by
NWS Houston/Galveston, TX

Counties Austin County, TX, Brazoria County, TX, Brazos County, TX, Burleson County, TX, Colorado County, TX, Fort Bend County, TX, Galveston County, TX, Grimes County, TX, Harris County, TX, Jackson County, TX, Madison County, TX, Matagorda County, TX, Montgomery County, TX, Walker County, TX, Waller County, TX, Washington County, TX, Wharton County, TX

The radar

The Houston radar (KHGX), 98 km from the middle of the area, began a volume at 15:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 3.9 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2011-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 635 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2011-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
635 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
891 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

361 
WWUS74 KHGX 051554
NPWHGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
954 AM CST SAT MAR 5 2011

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...

.GUSTY NORTHERLY WINDS WILL AFFECT SOUTHEAST TEXAS IN THE WAKE OF
A STRONG COLD FRONT. THE HIGHEST WINDS WILL BE ALONG AND WEST OF
THE INTERSTATE 45 CORRIDOR. THE WINDS WILL SLOWLY DIMINISH DURING
LATE AFTERNOON.

TXZ176-177-195>199-210>213-226-227-235>238-060000-
/O.NEW.KHGX.WI.Y.0006.110305T1554Z-110306T0000Z/
AUSTIN-BRAZORIA-BRAZOS-BURLESON-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-JACKSON-MADISON-MATAGORDA-MONTGOMERY-WALKER-WALLER-
WASHINGTON-WHARTON-
INCLUDING THE CITIES OF...ALVIN...ANGLETON...BAY CITY...
BELLVILLE...BRENHAM...BROOKSHIRE...BRYAN...CALDWELL...
COLLEGE STATION...COLUMBUS...CONROE...EAGLE LAKE...EDNA...
EL CAMPO...FREEPORT...FRIENDSWOOD...GALVESTON...HEMPSTEAD...
HOUSTON...HUMBLE...HUNTSVILLE...KATY...LAKE JACKSON...
LAKE SOMERVILLE...LEAGUE CITY...MADISONVILLE...MISSOURI CITY...
NAVASOTA...PALACIOS...PASADENA...PEARLAND...PIERCE...
PRAIRIE VIEW...RICHMOND...ROSENBERG...SEALY...SUGAR LAND...
TEXAS CITY...THE WOODLANDS...TOMBALL...WEIMAR...WHARTON...WILLIS
954 AM CST SAT MAR 5 2011

...WIND ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS ISSUED A
WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM CST THIS EVENING. 

NORTHERLY WINDS OF 20 TO 30 MPH WILL GUST TO 35 MPH AT TIMES
THROUGH THE REMAINDER OF TODAY. THE STRONGEST WINDS ARE EXPECTED
TO AFFECT LOCATIONS ALONG AND WEST OF THE INTERSTATE 45 CORRIDOR.
THE WINDS ARE EXPECTED TO DIMINISH SLOWLY DURING THE LATE
AFTERNOON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DRIVERS OF VANS...CAMPERS...TRAILERS...AND OTHER HIGH-PROFILE
VEHICLES SHOULD BE ALERT TO THE DANGER OF THESE WINDS...
ESPECIALLY WHEN DRIVING ALONG EAST TO WEST ORIENTED ROADWAYS.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this wind advisory went out at Mar 5, 6:42 AM CST, 3 hours 12 minutes earlier.

Area forecast discussion, Mar 5, 6:42 AM CST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
642 AM CST SAT MAR 5 2011

.UPDATE...
A QUICK UPDATE FOR CURRENT CONVECTIVE TRENDS IN TWO BANDS MAINLY
JUST TO RAISE POPS IN THE SOUTHERN COUNTIES. BRIEF HEAVY DOWNPOURS
WITH THE STRONGER STORMS NEAR THE COAST BUT THESE SHOULD BE OFF
THE COAST IN THE NEXT HOUR OR TWO.
45

&&

.PREV DISCUSSION... /ISSUED 534 AM CST SAT MAR 5 2011/

DISCUSSION...
12Z TAF DISCUSSION.

AVIATION...
MAIN CONCERN THE NEXT 6 HOURS WILL BE CONVECTION WITH A COLD
FRONT PUSHING THROUGH SE TX. STRONGER CONVECTION HAS BEEN ONGOING
ALONG THE COAST AND SCT SHOWERS CONTINUE TO DEVELOP WITH STRONGER
CELLS DEVELOPING TOWARDS BRENHAM. WATER VAPOR IMAGERY SHOWS
SHORTWAVE PUSHING THROUGH TX TODAY WITH THE BEST VERTICAL MOTION
OVER C TX WHICH WILL SPREAD OVER SE TX THROUGH THE MORNING. CAP
SEEMS TO BE ERODING WITH THE INCREASE IN VERTICAL MOTION SO THINK
SCT/NUMEROUS TSRA ARE EXPECTED THROUGH 15Z. FRONT WILL PUSH
THROUGH THE AREA WHICH WILL PUSH OUT ANY CONVECTION BETWEEN 15Z
AND 18Z. POSSIBLE TO GET AN ELEVATED STORM OR TWO BUT EXPECT MOST
OF THE ACTIVITY TO BE SFC BASED. WINDS BEHIND THE FRONT WILL
INCREASE TO AROUND 20 KNOTS FROM THE NNW WITH SOME GUSTS NEAR 30
KNOTS. EXPECT THESE WINDS FOR MOST OF THE AFTERNOON WITH CIGS
IMPROVING FROM IFR/MVFR IN THE MORNING AHEAD OF THE FRONT TO VFR.
WINDS SHOULD DROP OFF AROUND SUN SET WITH CLEAR SKIES FOR THE
OVERNIGHT.

39

PREV DISCUSSION... /ISSUED 414 AM CST SAT MAR 5 2011/

DISCUSSION...
FINALLY GETTING SOME MUCH NEEDED RAINFALL. SHRA/TSRA DEVELOPING
OVER THE SW COUNTIES AND EXPANDING EASTWARD INTO HARRIS/GALVESTON
BAY AREA. COLD FRONT AT 09Z HAD JUST PASSED THROUGH TYLER/TEMPLE
LINE AND SHOULD BE INTO CLL/DKR SHORTLY. TEMPERATURES FALLING INTO
THE 40S QUICKLY POST FROPA OVER NCTX. EXPECT THE FRONT TO SWEEP
THROUGH TO THE COAST BY 17Z-18Z. UNTIL THE FRONT PASSES EXPECT TO
SEE SCATTERED TO NUMEROUS SHOWERS WITH A FEW THUNDERSTORMS.
WOW...THUNDER HERE AT THE OFFICE...CAN'T REMEMBER WHEN THE LAST
TIME I HEARD THUNDER. NOT A LOT OF CAPE TO WORK WITH BUT ENOUGH
AND MAINLY ABOVE 650MB. VWP NOT SHOWING MUCH IN THE WAY OF WIND SRH OF
AROUND 110 0-3KM. NOT EXPECTING ANY SEVERE WITH THE STORMS BUT
WOULDN'T RULE OUT A SMALL HAIL REPORT. UPPER LOW NEAR LBB AND WILL
SWING EAST TO NEAR ACT BY 18Z INCREASING DIVERGENCE ALOFT AND CF
SHOULD AID THE CONTINUED DEVELOPMENT OF SHRA AND POSSIBLY TSRA.
HIGH TEMPERATURES SHOULD BE REACHED BEFORE NOON THEN FALLING TEMPS
THIS AFTERNOON EVEN WITH THE RAPID CLEARING OF SKIES LATE THIS
AFTERNOON. HAVE BEEN PESSIMISTIC WITH CLOUD COVER THROUGH 20Z AS
UPPER LOW APPROACHES AND CI SWATH TRAVERSES THE AREA. WINDS THIS
MORNING BECOMING NORTHWEST AND GUSTY AND MAY NEED TO ADD A WIND
ADVISORY OVER THE WESTERN HALF OF THE REGION BUT WITH WINDS
RELAXING AT LEAST A LITTLE BY MID AFTERNOON.

TEMPERATURES TONIGHT SHOULD BE FAIRLY CHILLY BY RECENT STANDARDS
WITH OVERNIGHT LOWS IN THE 30S AND LOW 40S INLAND...NO FREEZING
TEMPERATURES ANTICIPATED. SURFACE HIGH SHOULD BE OVERHEAD SUNDAY
AROUND NOON THEN SLIPPING EAST WHICH WILL BEGIN THE RETURN OF GULF
MOISTURE THOUGH AT FIRST RECIRCULATED. QUICK INCREASE IN CLOUD
COVER AS NEXT SYSTEM IS DEVELOPING OVER THE SRN ROCKIES AND TRACKS
OUT INTO OK/KS. WARMUP FOR SETX TUESDAY WITH MUCH WARMER MORNING
TEMPERATURE READINGS. PACIFIC COLD FRONT RACES THROUGH THE REGION
TUESDAY NIGHT/WEDNESDAY MORNING. GFS/ECMWF HAVE TRENDED DRIER WITH
THE WEDNESDAY MORNING FROPA BUT AM NOT THAT CONFIDENT IN THEIR
SOLUTIONS AS OF YET AND SO PLAN TO KEEP 30 POPS FOR THE FROPA.
ANOTHER DRY SPELL SETS IN AS STRONGER HIGH TRAVERSES THE REGION.
PERHAPS ANOTHER SLIGHT CHANCE OF RAIN SUNDAY.

MARINE...
FOG SATELLITE IMAGERY HAS NOT BEEN USEFUL DUE TO HIGH LEVEL CLOUDS
SO LITTLE MORE DIFFICULT TO DETECT ANY SEA FOG.  GALVESTON HAS HAD
MAINLY LOW STRATUS AND VSBY HAS JUST STARTED TO DECREASE.  A FEW
GULF PLATFORMS HAVE BEEN REPORTING DENSE FOG TO THE EAST OF
GALVESTON AND HIGH ISLAND SO THINK THERE MAY BE A FEW PATCHES OF
DENSE FOG.  WILL KEEP DENSE FOG ADVISORY GOING FOR GAL BAY AND
ADJACENT COASTAL WATERS.  THE OTHER CONCERN WILL BE SMALL CRAFT
ADVISORY CONDITIONS BEHIND A COLD FRONT EXPECTED TO PUSH OFF THE
COAST BY NOON TODAY.  FRONT WILL CLEAR ANY FOG OUT OF THE AREA.
SHOULD ALSO SEE 20-30KT WINDS FROM THE NORTH WITH SEAS BUILDING TO
7-9FT IN THE 20-60NM WATERS.  SCA ALREADY ISSUED LOOKS ON TRACK AND
SEE NO NEED FOR ADJUSTMENT.  ONSHORE WINDS DEVELOP AGAIN MON AND
INCREASE TUE.  MAY NEED SCEC/SCA FOR STRONG SOUTHERLY WINDS AND WITH
A DECENT FETCH LENGTH...SEAS COULD BECOME QUITE ROUGH.  GFS/ECMWF
CONSISTENT WITH BRINGING THE NEXT COLD FRONT OFF THE COAST WED
MORNING WITH SCA CONDITIONS POST FRONTAL THROUGH THURSDAY.
CONDITIONS WILL IMPROVE FOR THE END OF THE WEEK.  39

AVIATION...
MAIN CHANGES FOR THE UP COMING 12Z TAF PACKAGE WILL BE TO ADJUST THE
TIMING OF THE FRONTAL PASSAGE AND ANY CONVECTION ALONG IT.  LOOKS
LIKE SHOWERS MAY BE THE MAIN THREAT BUT COULD SEE SOME SFC BASED
CONVECTION IF THE CAP ERODES ENOUGH WITH THE APPROACHING SHORTWAVE
TROUGH.  UNTIL THE FRONT PUSHES THROUGH...SHOULD SEE IFR/MVFR CIGS
WITH SOME MVFR VSBY.  SHOULD HAVE CLEARING SKIES AND GUSTY NORTHERLY
WINDS BEHIND THE FRONT TODAY WITH WINDS DECREASING OVERNIGHT.  39

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      61  35  65  42  66 /  40   0   0   0  10
HOUSTON (IAH)              66  39  65  44  68 /  80   0   0   0  10
GALVESTON (GLS)            66  48  61  52  64 /  90   0   0   0  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY FROM 10 AM THIS MORNING TO 6 PM CST THIS
     EVENING FOR THE FOLLOWING ZONES: GALVESTON BAY...MATAGORDA
     BAY.

     SMALL CRAFT ADVISORY FROM NOON TODAY TO 6 AM CST SUNDAY FOR THE
     FOLLOWING ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP
     CHANNEL 20 NM TO 60 NM...WATERS FROM FREEPORT TO THE
     MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND
     TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH ISLAND TO
     FREEPORT OUT 20 NM.

&&

DISCUSSION...45
Hazardous weather outlook, Mar 5, 4:20 AM CST, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
420 AM CST SAT MAR 5 2011

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-061030-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
420 AM CST SAT MAR 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY
SCATTERED TO NUMEROUS SHOWERS AND A FEW THUNDERSTORMS WILL DEVELOP
OVER AND MOVE THROUGH THE REGION THIS MORNING BRINGING MUCH NEEDED
RAINFALL. WIDESPREAD RAINFALL OF ONE TENTH TO ONE QUARTER INCH
WITH ISOLATED AMOUNTS OF AROUND 1 INCH WILL BE POSSIBLE. SMALL
HAIL MAY BE POSSIBLE WITH THE ISOLATED STRONGER THUNDERSTORMS.
DRY GUSTY NORTH TO NORTHWEST WINDS WILL DEVELOP IN THE WAKE OF
THIS MORNINGS COLD FRONT. WINDS OF 15 TO 25 MPH WILL BE LIKELY
WEST OF INTERSTATE 45 THROUGH EARLY AFTERNOON.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 4, 9:09 PM CSTSmall Craft AdvisoryHGX33 hr
Mar 5, 6:23 AM CSTAreal Flood AdvisoryHGXGalveston112 min
Mar 5, 6:57 AM CSTSpecial Marine WarningHGX63 min
Mar 5, 7:26 AM CSTSpecial Marine WarningHGX64 min

Nearby

Wind Advisories in Texas, 2011Every wind advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.